Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
143 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes recurring abdominal pain radiating to the back post antibiotics intake?

I had been prescribed an antibiotic and had been taking it for a week for cellulitis. I noticed that after my evening meal the other night that my stomach got full fast (haven t had much of an appetite anyway. side effect of the drug) and started have pains in my stomach and radiates to my back. It went away after about 1/2 to an hour. I the next morning took my next dose of antibiotic (prescribed 1 twice a day) That night about the same but I did not take the evening dose. Thought I was having side effects. Also noticed my tongue to be sore and sensitive to even bread felt like rough sandpaper on it. The next evening (last night) I ate my meal and before I even finished the pain started happening. Pain was high under my ribs more on left side and radiated throughout my whole middle stomach area and felt like it was coming out my back. It was so painful. I would say equal to giving birth. At one point I thought I was going to vomit due to the extreme pain. Then it began easing until it was gone. The whole entire episode lasted somewhere between 30 to 40 minutes. Could this have been a side effect of the antibiotics or something more serious? Today I have had liquids, an apple and some chicken and rice soup. Only have a dull pain (tolerable) again, only when eating solids. Antibiotic is Sulfamethoxazole-TMP or Bactrim DS
Wed, 6 Feb 2019
Report Abuse
General & Family Physician 's  Response
Hello,

The symptoms as mentioned in your post can be attributed to the accumulation of gas secondary to increased acid production in the stomach. This is a common side effect of the antibiotic you are taking.

Symptomatic relief can be obtained with intake of Pantoprazole preparation (to be taken twice a day before meals) & antacid gel (to be taken after meals). They prevent the formation of excess acid in the stomach & provide symptomatic relief.

If symptoms still persist, kindly consult your treating Doctor for proper clinical examination.

Hope I have answered your query. Let me know if I can assist you further.

Wishing you a speedy recovery.
Take care.

Regards,
Dr Polash Sannigrahi, General & Family Physician
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I just finished a 10-day course of Augmentin, and started having pains in my stomach yesterday. It was mild at first... I felt like my stomach was...